Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Goodland, KS

June 21, 2020Greeley County, Logan County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2020, 1:25 PM MDT for Greeley County, Logan County, Wichita County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2020, 1:25 PM MDT (19:25 UTC)
Expired
Jun 21, 2020, 2:30 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greeley County, KS, Logan County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:03 PM MDT, 22 minutes earlier.

Area forecast discussion, Jun 21, 1:03 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
103 PM MDT Sun Jun 21 2020

.SHORT TERM...(Through Tonight)
Issued at 1245 AM MDT Sun Jun 21 2020

As of 12:00 pm MDT, updrafts have begun to develop along the
dryline in Wallace/Logan counties. Thus far, updrafts have
remained relatively disorganized, however, as updrafts unzip
further east along the dryline -- in an increasingly unstable
airmass (mlcape 3500-4500 J/kg), damaging winds and large hail
will become increasingly likely. Expect activity to propagate ESE-
SE toward Garden City/Dodge City/Hays by 00Z.

.LONG TERM...(Monday through Sunday)
Issued at 102 PM MDT Sun Jun 21 2020

Daily chances for showers and storms are possible through the
weekend.  An upper trough will be over the High Plains and Central
High Plains Monday morning with northwest flow aloft over the Tri-
State area.  An upper ridge will be situated over the Western CONUS.
Showers and thunderstorms will be possible Monday and Tuesday as
embedded shortwave troughs move through the northwest flow into the
region.  Temperatures will range from the low to mid-80s for highs
both days.  Lows will be primarily in the 50s.

A lee trough is expected to develop on Wednesday with trough axis to
the west of the Kansas-Colorado border.  The ridge will begin to
flatten as it moves to the east, resulting in flow becoming zonal
Thursday night.  Showers and thunderstorms will be possible in the
afternoon and evening hours.  Temperatures will begin a gradual
warming trend Wednesday afternoon, returning to the upper 80s to low
90s.

Another upper trough will move across the Western U.S. Thursday
evening into Friday.  Flow will become southwest aloft over the Tri-
State area.  Showers and thunderstorms will be possible Thursday and
Friday.  The weekend is expected to remain dry for now with highs in
the 90s.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1145 AM MDT Sun Jun 21 2020

VFR conditions are anticipated to prevail through the TAF period.
Although an isolated thunderstorm cannot be ruled out this
afternoon -- activity is anticipated to remain south and east of
the GLD/MCK terminals. NW winds will increase to 15-25 knots late
this afternoon, veering to the N and decreasing to 10-15 knots AOA
sunset this evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Jun 21, 9:02 AM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
902 AM MDT Sun Jun 21 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
902 AM MDT Sun Jun 21 2020 /1002 AM CDT Sun Jun 21 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms capable of producing golf ball to baseball size
hail and wind gusts up to 75 mph are possible this afternoon, mainly
east of Highway 83 between 1-6 pm MDT. Storms will develop along or
near a line from Tribune-Colby-McCook by 1-2 pm MDT, quickly evolving
into a squall line that progresses east southeast into central
Kansas (east of Highway 283) by 4 to 6 PM MDT.

Additionally, near critical fire weather conditions are anticipated
in Eastern Colorado this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms are expected Monday and Tuesday across the
area. However, the risk for severe storms will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters and storm chasers are encouraged to report severe weather
(hail of any size, wind damage, measured wind gusts above 55 mph,
etc.) to the National Weather Service in Goodland via Twitter and
Facebook @NWSGoodland or via telephone by calling 1-800-272-7811.

Vincent

In the hours before

Special weather statement, Jun 21, 12:22 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
122 PM CDT Sun Jun 21 2020

KSZ028-211900-
Logan KS-
122 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 200 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Russell Springs, or 24 miles northwest of Scott State
Lake, moving southeast at 5 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Russell Springs.

LAT...LON 3890 10141 3904 10126 3891 10082 3870 10082
      3870 10119
TIME...MOT...LOC 1821Z 304DEG 5KT 3893 10125

Vincent
Special weather statement, Jun 21, 12:59 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
159 PM CDT Sun Jun 21 2020

KSZ014-015-029-211945-
Gove KS-Sheridan KS-Thomas KS-
159 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...
SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE COUNTIES UNTIL 245 PM
CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grinnell, moving east at 10 mph.

Penny size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Grainfield, Grinnell, Park and Angelus.

This includes Interstate 70 in Kansas between mile markers 78 and
100.

LAT...LON 3902 10079 3923 10079 3929 10037 3897 10035
TIME...MOT...LOC 1859Z 269DEG 9KT 3912 10066

Vincent
Local storm report, Jun 21, 1:08 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             12 S OAKLEY             38.95N 100.85W
06/21/2020  E1.50 INCH       LOGAN              KS   STORM CHASER

            CHASER REPORTED PING PONG SIZED HAIL.

&&

KMK
Local storm report, Jun 21, 1:12 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             GRINNELL                39.12N 100.63W
06/21/2020  E1.00 INCH       GOVE               KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
            FALLING AT CALL TIME.

&&

KMK
Local storm report, Jun 21, 1:22 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
122 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             10 S OAKLEY             38.98N 100.85W
06/21/2020  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

            LOGAN CO EM REPORTED QUARTER SIZED HAIL
            ONGOING.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:05 PM MDTSevere Thunderstorm WarningGLDNorton55 min
Jun 20, 6:26 PM MDTSpecial Weather StatementGLDGraham19 min
Jun 20, 6:35 PM MDTSevere Thunderstorm WarningGLDGraham11 min
Jun 20, 6:51 PM MDTSevere Thunderstorm WarningGLDNorton24 min
Jun 20, 7:09 PM MDTSevere Thunderstorm WarningGLDNorton66 min
Jun 21, 12:22 PM MDTSpecial Weather StatementGLDLogan38 min
Jun 21, 12:37 PM MDTSevere Thunderstorm WarningGLDGove, Logan68 min
Jun 21, 12:59 PM MDTSpecial Weather StatementGLDGove46 min
Jun 21, 1:03 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan57 min
Jun 21, 1:41 PM MDTFlash Flood WarningGLDGove, Sheridan, Thomas3 hr
Jun 21, 1:51 PM MDTSevere Thunderstorm WarningGLDGove, Logan54 min
Jun 21, 1:58 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan77 min
Jun 21, 2:33 PM MDTSevere Thunderstorm WarningGLDWichita57 min
Jun 21, 3:03 PM MDTSevere Thunderstorm WarningGLDNorton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.